Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 151, NWS Birmingham, AL

August 27, 2019Calhoun County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2019, 6:11 PM CDT for Calhoun County, Alabama. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2019, 6:11 PM CDT (23:11 UTC)
Expired
Aug 27, 2019, 7:00 PM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 7:00 PM CDTTSTM WND DMG1 Sse Oxford Lake, ALTREE DOWN ON EASTERWOOD DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS54 KBMX 272311
SVRBMX
ALC015-280000-
/O.NEW.KBMX.SV.W.0151.190827T2311Z-190828T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
611 PM CDT Tue Aug 27 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Calhoun County in east central Alabama...

* Until 700 PM CDT.

* At 610 PM CDT, a severe thunderstorm was located over Ohatchee, or
  11 miles south of Rainbow City, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Anniston, Oxford, Jacksonville, Fort McClellan, Saks, Cobb Town,
  West End-Cobb Town, Weaver, Ohatchee, Hobson City, Oxford Lake,
  Blue Mountain, Alexandria, Neely Henry Lake, Jacksonville State
  University, Choccolocco, Dearmanville, Sulphur Springs and
  Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3380 8559 3377 8564 3365 8564 3363 8566
      3361 8572 3360 8572 3360 8574 3358 8574
      3355 8579 3359 8580 3359 8585 3374 8608
      3377 8604 3380 8606 3383 8605 3384 8607
      3385 8602 3387 8602 3384 8559
TIME...MOT...LOC 2310Z 293DEG 36KT 3379 8603 

HAIL...<.75IN
WIND...60MPH
 
$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:04 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 27, 4:04 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
404 PM CDT Tue Aug 27 2019

.SHORT TERM...
/Updated at 0349 PM CDT Tue Aug 27 2019/

Thunderstorms have developed across northwest Alabama ahead of an
outflow boundary. The HRRR model has been forecasting this
development since early this morning and has the activity pushing
southeast through the I-20/59 corridor during the late afternoon
and early evening hours. The most unstable air mass was located
across west Alabama where surface dewpoints were in the middle to
upper 70s and surface based CAPE values near 4500 J/kg. The
limiting factor is an axis of minimum DCAPE (<1000) across the
same area. This will hinder downdraft potential, and so far there
have been no reports of significant wind. Since the activity is
more surface based with little upper level support, expect a
significant decrease in areal coverage by 8 pm. Any remaining
activity should be south of I-20 by 9 pm, with only isolated
showers after midnight.

58/rose

.LONG TERM...
/Updated at 0322 AM CDT Tue Aug 27 2019/
Wednesday through Tuesday.

The cold front finally pushes through Central AL on Wednesday. I
think it will be mostly south of our area by the late morning/early
afternoon, but we might see some lingering shower activity
associated with the frontal forcing along the far southern counties
tomorrow afternoon. This should diminish by the evening with drier,
northerly flow pushing in. High pressure builds in Thursday morning,
leading to mostly clear skies. Dewpoints will be in the upper 50s to
low 60s by Thursday morning, which in conjunction with mostly
clear skies, will allow temperatures to drop into the low to mid
60s for much of Central AL both Thursday morning and Friday
morning. Later Friday morning, the center of the high pressure has
shifted eastward over the Central Appalachians. This will lead
wedging with winds becoming more easterly across Central AL. A
moisture boundary will slide east to west through the day on
Friday. This likely won't have much immediate impact to our
sensible weather, but the increased moisture could limit our
morning lows for Saturday to the upper 60s to low 70s.

The easterly flow becomes more important over the weekend and into
early next week. By Saturday evening, Tropical Storm Dorian is
forecast by NHC to be in the northern portions of the Bahamas, and
just off the southeastern coast of Florida. While we won't see any
direct impacts from Dorian through the next 7 days in Central AL,
the tropical moisture is expected to lift northwestward due to the
easterly flow. Model guidance varies substantially on just how far
north that moisture gets this weekend, so I'll keep PoPs on the
lower side (20-40%) through early next week due to the overall
uncertainty.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Deep moisture and weak lift will result in widespread cloud cover
with cigs 3-5k feet agl and lcl MVFR cigs thru 20z. Sct showers
will impact KANB thru 21z, with more organized convection expected
across central Alabama between 21z and 02z. A line of storms will
likely develop over nw Alabama arnd 20z, and track quickly
southeast. The line will weaken as it approaches the I-85
corridor. The storms will produce vsbys blo 3 miles and wind gusts
30-35 kts. Overall convective activity will diminish by 02z, but
sct shwrs will continue overnight at KMGM and KTOI. A cold front
will bring north winds and drier air into north Alabama by 12z,
with any pcpn shifting into south Alabama after 12z. Expect low
cigs and fog to develop across south Alabama after 06z ahead of
the advancing cold front.

58/rose

&&

.FIRE WEATHER...

Rain chances remain elevated within a moist airmass, with light
rain or drizzle possible early Tuesday morning. Low clouds and fog
should be expected across the area this morning. Scattered to
numerous coverage is expected through the day ahead of an
approaching cold front. A few thunderstorms will be possible. With
the increased moisture, minimum relative humidity values will be
elevated as well through tonight.

A surface frontal boundary is expected to move into through the
area tonight. Although drier air will arrive, minimum relative
humidity values for the end of the week should still remain above
critical levels, with drier conditions for the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  88  62  88  61 /  50  10   0   0   0
Anniston    71  89  63  89  63 /  50  10   0   0   0
Birmingham  72  89  64  90  65 /  40  10   0   0   0
Tuscaloosa  73  89  64  89  63 /  40  10   0   0   0
Calera      71  89  63  90  63 /  50  10   0   0   0
Auburn      72  89  67  90  68 /  30  10   0   0   0
Montgomery  74  91  67  92  68 /  40  20   0   0   0
Troy        72  90  67  92  67 /  30  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 27, 4:29 AM CDT, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
429 AM CDT Tue Aug 27 2019

ALZ011>015-017>050-281230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
429 AM CDT Tue Aug 27 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Aug 27, 5:44 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT TUE AUG 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     ONEONTA                 33.95N 86.47W
08/27/2019                   BLOUNT             AL   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN IN AND AROUND
            ONEONTA.

&&

MAL
Local storm report, Aug 27, 5:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT TUE AUG 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 NNE MOUNT OLIVE       33.96N 86.69W
08/27/2019                   BLOUNT             AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN .

&&

MAL
Local storm report, Aug 27, 5:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT TUE AUG 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     TUSCALOOSA              33.20N 87.56W
08/27/2019                   TUSCALOOSA         AL   BROADCAST MEDIA

            A LARGE TREE FELL ON A VEHICLE IN
            TUSCALOOSA.

&&

MAL
Special weather statement, Aug 27, 5:54 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
554 PM CDT Tue Aug 27 2019

ALZ025-026-272330-
Shelby AL-St. Clair AL-
554 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY AND CENTRAL
ST. CLAIR COUNTIES UNTIL 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springville to near Mount Laurel. Movement
was southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pell City, Leeds, Moody, Chelsea, Springville, Odenville,
Wilsonville, Margaret, Argo, Riverside, Vincent, Harpersville,
Westover, Bald Rock, Vandiver, Branchville, Greystone, Highland
Lakes, Logan Martin Lake and Fowler Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3368 8614 3369 8620 3363 8617 3359 8622
      3353 8621 3349 8625 3351 8628 3339 8638
      3336 8634 3331 8636 3327 8641 3328 8643
      3324 8646 3338 8668 3347 8664 3353 8652
      3355 8652 3356 8655 3362 8655 3383 8645
TIME...MOT...LOC 2253Z 310DEG 22KT 3374 8644 3341 8659

61
Special weather statement, Aug 27, 5:59 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
559 PM CDT Tue Aug 27 2019

ALZ030>032-039-272330-
Greene AL-Hale AL-Sumter AL-Marengo AL-
559 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARENGO...SOUTHERN
GREENE...SOUTHWESTERN HALE AND SUMTER COUNTIES UNTIL 630 PM CDT...

At 559 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Walden Quarters to near Boyd. Movement was
southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Demopolis, Livingston, York, Cuba, Jefferson, Forkland, Boligee,
Epes, Walden Quarters, The University Of West Alabama, Thornhill,
Arcola, Dug Hill, Tishabee, Boyd, Duffys Bend, Bluffport, Coatopa,
Kinterbish and Old Mallard Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3262 8838 3282 8783 3248 8756 3232 8798
      3231 8808 3231 8842
TIME...MOT...LOC 2259Z 303DEG 21KT 3277 8786 3259 8837

75 Linhares
Local storm report, Aug 27, 6:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
604 PM CDT TUE AUG 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     3 NNE HIGHLAND LAKE     33.93N 86.41W
08/27/2019                   BLOUNT             AL   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN AND BLOCKING
            MORTON ROAD.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:56 PM CDTSpecial Weather StatementBMXWinston34 min
Aug 27, 4:37 PM CDTSpecial Weather StatementBMXJefferson53 min
Aug 27, 4:44 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker35 min
Aug 27, 4:52 PM CDTSpecial Weather StatementBMXPickens23 min
Aug 27, 4:55 PM CDTSpecial Weather StatementBMXBlount50 min
Aug 27, 5:02 PM CDTSevere Thunderstorm WarningBMXBlount43 min
Aug 27, 5:05 PM CDTSpecial Weather StatementBMXTuscaloosa25 min
Aug 27, 5:13 PM CDTSpecial Weather StatementBMXGreene47 min
Aug 27, 5:28 PM CDTSpecial Weather StatementBMXBibb, Hale62 min
Aug 27, 5:31 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair59 min
Aug 27, 5:33 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa27 min
Aug 27, 5:54 PM CDTSpecial Weather StatementBMXSt. Clair36 min
Aug 27, 5:59 PM CDTSpecial Weather StatementBMXSumter31 min
Aug 27, 6:19 PM CDTSevere Thunderstorm WarningBMXHale, Marengo, Perry26 min
Aug 27, 6:23 PM CDTSpecial Weather StatementBMXBibb, Perry37 min
Aug 27, 6:24 PM CDTSpecial Weather StatementBMXTalladega36 min
Aug 27, 6:37 PM CDTSpecial Weather StatementBMXChilton, Dallas53 min
Aug 27, 6:57 PM CDTSpecial Weather StatementBMXMarengo48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.